Texas, 2010

High Wind in Texas, March 23, 2010

March 23, 2010 · NWS LUB · 1 event in 1 county or zone

A localized severe wind gust of 61 mph was measured by the Texas Tech University West Texas Mesonet site near O'Donnell (Lynn County) shortly before 20:00 CST on the 23rd. The high winds developed within ambient strong southwest to westerly gradient winds that were generally sustained in the 20 mph to 30 mph range with higher gusts, but may have been enhanced by high-based virga showers.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A localized severe wind gust of 61 mph was measured by the Texas Tech University West Texas Mesonet site near O'Donnell (Lynn County) shortly before 20:00 CST on the 23rd. The high winds developed within ambient strong southwest to westerly gradient winds that were generally sustained in the 20 mph to 30 mph range with higher gusts, but may have been enhanced by high-based virga showers. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 23, 5:13 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Mar 23, 5:13 PM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
613 PM CDT TUE MAR 23 2010

.AVIATION...
ABUNDANT MID AND HIGH LEVEL CLOUD TO CONTINUE STREAMING OVERHEAD
IN ADVANCE OF AN UPPER LEVEL TROUGH CURRENTLY OVER THE DESERT SW.
AT THE SFC A WEAK LOW WEST OF KCDS WITH A TROUGH EXTENDING SWWD
FROM IT WILL SEE WINDS VEER AT BOTH TAF SITES OVERNIGHT. AS THE
UPPER TROUGH APPROACHES TUESDAY WILL SEE A COLD FRONT MOVE THROUGH
BY EARLY AFTERNOON WITH GUSTY WINDS BEHIND IT. LIFT WITH THE UPPER
LOW MAY BE ENOUGH FOR A FEW SHOWERS FAVORING KCDS OVER KLBB.

&&

.PREV DISCUSSION... /ISSUED 402 PM CDT TUE MAR 23 2010/

SHORT TERM...
SFC LOW DEVELOPED TODAY ACROSS THE FAR SRN PANHANDLE/ROUGHLY
CENTERED OVER BRISCOE/ARMSTRONG COUNTIES...AND IT SHOULDN/T MOVE A
WHOLE LOT THROUGH THE EVENING HRS. THIS BROUGHT DOWNSLOPING WINDS TO
MOST OF THE CAPROCK WITH TEMPS RISING INTO THE MIDDLE TO UPPER 70S
ACROSS THE SRN SPLNS. AT THE SAME TIME...LEADING EDGE OF SFC TROUGH
HAS PUSHED INTO NRN PORTIONS OF PARMER/CASTRO/SWISHER
COUNTIES...ALTHOUGH COLD AIR STILL LAGS FAR TO THE NORTH. RH VALUES
HAVE DROPPED TO AROUND 10 PERCENT OR LESS ACROSS MUCH OF THE WESTERN
SPLNS. FORTUNATELY...THE WINDS HAVE BEEN RELATIVELY LIGHT...KEEPING
THE OVERALL FIRE DANGER IN CHECK. RADAR HAS SHOWN SOME SPORADIC FIRE
STARTS ACROSS THE CWFA BUT SMOKE PLUMES APPEAR TO BE SHORT-LIVED.

ALOFT...WATER VAPOR/UA OBS SHOW A COUPLE OF SHORTWAVE TROUGHS
UPSTREAM...ONE ACROSS THE DESERT SW AND ANOTHER NEAR THE CO/UT/WY
BORDER. A DENSE CIRRUS SHIELD IN ADVANCE OF THE SRN SYSTEM WILL
CONTRIBUTE TO INCREASING CLOUD COVER ACROSS THE CWFA TONIGHT.
TRIMMED BACK OUR SLIGHT CHC OF PRECIP TONIGHT /THROUGH 12Z ACROSS
THE NW ZONES AS DEEP WESTERLY FLOW SHOULD KEEP LOW-LVLS DRY DESPITE
INCREASING LIFT IN THE UPPER-LVLS.

WED...GUIDANCE IN GOOD AGREEMENT THE MERGED UPPER-LOW WILL MOVE
ACROSS THE PANHANDLES...WITH THE COLD FRONT ON OUR NRN DOORSTEP
AROUND 15Z OR SO AND MOVING THROUGH THE CWFA IN THE AFTERNOON.
OVERALL...NRN TRACK OF SYSTEM AND LACK OF UPSLOPE LOW-FLOW SHOULD
LIMIT PRECIP CHANCES. STILL...ALTHOUGH DEEP LOW-LVL MOISTURE SHOULD
BE SHUNTED EAST...SOME 40F DEWPOINTS WRAPPING BACK WEST AROUND THE
SFC LOW MAY HELP TO PRODUCE SOME SHOWERS IN THE EASTERN ZONES AS
LIFT FROM FRONT COMES THROUGH. IN ADDITION...CAN/T RULE OUT SHOWERS
ACROSS THE NRN ZONES DUE TO PROXIMITY TO THE STRONG DYNAMIC LIFT
FROM THE UPPER LOW. KEPT POPS PRETTY MUCH UNCHANGED IN THESE AREAS
WHILE TRIMMED POPS DOWN IN THE SRN ZONES. FCST SNDGS DO NOT SHOW
MUCH IN THE WAY OF INSTABILITY BUT WE MIGHT BE ABLE TO REALIZE ABOUT
500 J/KG OF SBCAPE ACROSS THE SRN ROLLING PLAINS SO WILL CONTINUE
ISOLATED THUNDER MENTION THERE. AS FOR TEMPS...WITH THE COLD FRONT
NOT COMING THROUGH UNTIL AFTERNOON THAT SHOULD GIVE AT LEAST THE SE
A CHANCE TO WARM UP WELL INTO THE 60S...WHILE AREAS IN NORTHWEST MAY
NOT MAKE IT OUT OF THE UPPER 40S.

LONG TERM...
PATTERN LOOKS TO REMAIN RATHER PROGRESSIVE AS WE CLOSE OUT THIS
WORK WEEK AND BEGIN THE SECOND WEEKEND OF SPRING. ONLY CHALLENGES
INVOLVE TWO DEEPENING WAVES DURING THIS TIME...THIS FIRST OF WHICH
SHOULD ATTAIN A CLOSED LOW STRUCTURE ALOFT BY WED NIGHT ACROSS THE
PANHANDLE. NORTHERLY TRACK TO THIS SYSTEM FAVORS BETTER PRECIP
CHANCES ALONG/NORTH OF I-40...THOUGH WE HAVE RETAINED LOW CHANCE
MENTION MAINLY ACROSS OUR NRN ZONES WHERE THE SOUTHERN EXTENT OF A
DEFORMATION AXIS MAY UNFOLD. POPS WERE LOWERED ELSEWHERE IN LIGHT
OF TYPICAL MID-LEVEL DRY SLOTTING WITH THESE LOWS.

SHALLOW AND TRANSIENT UPPER RIDGING ON FRIDAY IS THEN QUICKLY
REPLACED BY HEIGHT FALLS AND SWLY FLOW AHEAD OF THE NEXT UPPER TROF
FOR FRI NIGHT AND SAT. MODELS CONTINUE TO SHOW AN EVEN MORE
NORTHERLY TRACK WITH THIS SYSTEM THAN TOMORROW/S WAVE...SO POPS
WERE KEPT SILENT FOR NOW ESPECIALLY CONSIDERING MEAGER MOISTURE
RETURN IN ITS ADVANCE. OF GREATER CONCERN WOULD BE THE THREAT FOR
ADVISORY LEVEL WINDS AS THIS TRACK DOES FAVOR THE LOCATION OF THE
STRONGEST WINDS IMPACTING THE SOUTH PLAINS. OVERALL...FEW CHANGES
WERE INTRODUCED BEYOND WED NIGHT/S SYSTEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        37  48  30  58  32 /  20  50  30   0   0
TULIA         39  53  33  58  32 /  10  50  30   0   0
PLAINVIEW     40  56  34  60  33 /  10  50  30   0   0
LEVELLAND     41  58  36  61  34 /  10  30  20   0   0
LUBBOCK       43  60  35  63  35 /  10  30  20   0   0
DENVER CITY   41  61  37  64  37 /  10  20  20   0   0
BROWNFIELD    42  60  38  64  36 /  10  20  20   0   0
CHILDRESS     45  61  38  62  37 /  10  50  40  10   0
SPUR          45  62  39  64  37 /  10  40  30   0   0
ASPERMONT     46  67  40  65  40 /  10  30  30   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, Mar 23, 4:06 AM CST, 15 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
506 AM CDT TUE MAR 23 2010

TXZ021>044-241015-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
506 AM CDT TUE MAR 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FIRE WEATHER

A BRIEF PERIOD OF CRITICAL FIRE WEATHER CONDITIONS MAY OCCUR THIS
AFTERNOON OVER THE SOUTHWESTERN SOUTH PLAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Lynn

When
March 23, 7:50 PM CST
Where
Lynn forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217518.